Letter to the Editor  |   July 2014
Medication Error Lesson Lasts an Entire Career
Author Affiliations
  • John DesMarteau, M.D.
    Washington, D.C.
Article Information
Letter to the Editor
Letter to the Editor   |   July 2014
Medication Error Lesson Lasts an Entire Career
ASA Monitor 07 2014, Vol.78, 62.
ASA Monitor 07 2014, Vol.78, 62.
The March 2014 issue of the NEWSLETTER contained a case report about a medication error regarding an overdose of insulin (“Case 2014-03: In the Eyes of the Beholder”). This prompted me to share the following: When I was a first-year anesthesiology resident at SUNY Syracuse, I made a significant medication error. Fortunately, I recognized the mistake. As a result, an intervention ensued such that the patient came to no harm. The case was an ORIF of a compound fractured femur, under general anesthesia. It occurred in the middle of the night when I was tired. At the end of the uneventful surgical part of the procedure, I administered what I thought was a mixture of neostigmine and glycopyrrolate to reverse the NMB. Unfortunately, and to my horror, I discovered that I had drawn up a mixture of ephedrine and glycopyrrolate. Fortunately, the patient was young and otherwise healthy, so the ensuing spectacular sinus tachycardia and greatly elevated blood pressure did no harm. And just as important, my attending instructed me to give an injection of propranalol, which settled the patient’s cardiovascular system. By the time all of this commotion was over, the NMB had dissipated.
First Page Preview
First page PDF preview
First page PDF preview ×
View Large
0 Comments
Submit a Comment
Submit A Comment

Contributors must reveal any conflict of interest. Comments are moderated.

Name
Affiliation & Institution
I have a potential conflict of interest
Comment Title
Comment


This feature is available to Subscribers Only
ASA Member Login or Create an Account ×